Maryland, 2003

Ice Storm in Maryland, April 7 to 8, 2003

April 7 to 8, 2003 · NWS PBZ · 1 event in 1 county or zone

Snow and sleet began late on the 6th, turning to freezing rain by midnight on the morning of the 7th. The resulting ice glaze was one quarter to one half inch thick.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow and sleet began late on the 6th, turning to freezing rain by midnight on the morning of the 7th. The resulting ice glaze was one quarter to one half inch thick. Fallen trees and tree limbs caused at least $100,000 in damage to hiking trails in Savage River State Forest and along Big Savage Trail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 6, 9:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 9:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 PM EDT SUN APR 6 2003

SENT OUT A QUICK UPDATE JUST TO CLEAN UP SOME WORDING AND ALSO TO
ADD BRISK/WINDY FOR TOMORROW.

.PBZ...
MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONE MDZ001.

OH...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONE OHZ041.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES OHZ039>040...OHZ049>050.

PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONES PAZ007>009...PAZ015>016.

WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ013>014...PAZ022>023.

WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ030...PAZ032.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ020>021...PAZ029.

WV...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONES WVZ023...WVZ041.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES WVZ001>003.

RRR
Hazardous weather outlook, Apr 6, 4:03 AM EST, 21 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE IN WESTERN
PENNSYLVANIA NORTH AND EAST OF PITTSBURGH ON MONDAY. A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN IS POSSIBLE MONDAY IN THE MOUNTAINS
SOUTH AND EAST OF PITTSBURGH WITH SNOW ACCUMULATION IN THESE AREAS
OF 2 TO 5 INCHES POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Garrett forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351870.